Virginia, 2025

Lightning Strike in Virginia, February 6, 2025

February 6, 2025 · NWS AKQ · 1 event in 1 county or zone

Scattered storms moved across central Virginia on the morning of February 6. These storms formed due to elevated instability even though surface temperatures remained in the 30s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered storms moved across central Virginia on the morning of February 6. These storms formed due to elevated instability even though surface temperatures remained in the 30s. Nevertheless, lightning was noted with several storms, including to cloud to ground lightning which caused damage to a home in central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 6, 6:43 AM EST, 47 minutes earlier.

Area forecast discussion, Feb 6, 6:43 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
643 AM EST Thu Feb 6 2025

.SYNOPSIS...
Low pressure approaches today with a cold front moving across
the area tonight into early Friday. High pressure briefly
returns on Friday before another area of low pressure approaches
the region this weekend. Unsettled weather is through much of
early next week with multiple low pressure systems impacting the
region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 640 AM EST Thursday...

Key Messages:

- Cold air damming gradually erodes this afternoon/evening.

The freezing rain threat has largely come to an end this
morning, with only a few pockets of ~32F in far western Louisa
and Fluvanna counties. Temperatures will continue to warm
throughout the morning hours. Watching a heavier band of rain
working into western portions of the area. This band even has
some embedded thunder/lightning due to elevated instability
(MUCAPE of 300-400 J/kg to our west). Some rumbles of thunder
will be possible across the western half of the area this
morning.

Previous Discussion: Early this morning, weak low pressure has
developed just off the northern NC coast. Meanwhile, high
pressure to our north has led CAD over the region. A minimal
freezing rain threat continues for northern portions of
Fluvanna, Louisa, Goochland, Caroline, and western Hanover
Counties in VA and Dorchester County in MD where temperatures
continue to hover right around freezing. Overall impacts are
expected to be minimal, but a light glaze of ice is possible
across far northern portions of the area. Winter Weather
Advisories have been cancelled for western King William, western
King and Queen, and western Essex Counties where temperatures
have started to warm above freezing. Temperatures will continue
to slowly rise this morning from SE to NW, with the freezing
rain threat coming to an end for all but perhaps far northwest
portions of Louisa County by 7 AM at the latest. For the
remainder of the area, plain rain is expected with QPFs between
0.1-0.5" with higher amounts to the north with temps staying
above freezing.

Temperatures today will be slow to rise with the CAD airmass
remaining in place over the area. These wedges are typically
slow to erode this time of year, so would not be surprised to
see high temperatures reached very late in the day or even after
dark. Highs will range from the low to mid 60s south, to the
mid 50s north (upper 40s to lower 50s Eastern Shore). Much of
the first half of the day will see continued cloud cover and
rain chances, before some clearing by this afternoon. For
tonight, a cold front crosses the region, bringing at least the
potential for a scattered rain shower (perhaps an isolated
rumble of thunder) with the best chances across the S/SE. Lows
will range from the upper 30s NW to the lower 50s SE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 345 AM EST Thursday...

Key Messages:

- Mild and dry on Friday.

- Another cold air damming airmass develops for Saturday,
  leading to the potential for a light wintry mix.

High pressure briefly returns Friday, leading to mild and dry
conditions across the area. High temperatures will range from
the upper 50s north, to the mid to upper 60s across the SE. An
onshore breeze develops during the afternoon hours which will
allow for falling temperatures closer to the coast.

The frontal boundary which moves through the area tonight into
early Friday will stall out just south of the area by Friday
night. Meanwhile, a weak upper disturbance moves through the
middle Atlantic Friday night with weak isentropic lift across
the area. Although moisture is very limited, there will likely
be some light rain moving across the area into Saturday morning.
There may be just enough cold air later Friday night that could
allow for a rain/snow mix across the northern tier. Models are
still not in great agreement in this, and the grand ensemble
only show about a ~50% probability of 850mb temps dropping
below 0C. Will keep the mention of rain and snow across the far
north late Fri night into Sat AM, but even if there is some
snow, it will be of little consequence due to the very low QPF
amounts.

A CAD wedge will build across the area on Saturday. This should
allow temps to drop back into the 40s on Saturday. Generally
went cooler than guidance given the expected clouds and chances
for rain. With the nearby baroclinic zone and increasing
isentropic lift across the area due to a surface wave developing
over the central MS valley and moving toward the middle
Atlantic states, will keep chances for rain all day on Saturday
with likely PoPs across the northern tier Sat afternoon and
evening.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 345 AM EST Thursday...

Key Message:

- Active pattern to continue into next week

- Milder weather returns for the Sunday, but abrupt cool down by
Monday could allow for periods of wintry weather through Wednesday

The progressive pattern will continue into next week as zonal flow
continues across the CONUS. A baroclinic zone across the Middle
Atlantic associated with the strong jet stream just north of the
area will persist through the extended, allowing for the active
weather to continue.

Sunday may end up being the only dry day in the extended. High
pressure will build into the area from the west allowing for partly
to mostly sunny skies. With the onshore winds and fairly tight temps
gradient aloft (850mb T 0C north to +8C south), there will be a
fairly large range in temperatures with mid to upper 50s north, to
lower 70s in NE NC (except mid 50s to mid 60s near the coast).

The really tricky part of the extended forecast begins on Sunday
night and persists into Wednesday. With the frontal boundary moving
south of the area Sun night, another stronger CAD wedge sets up
across the area. With mean 850mb temps dropping below 0C north of
the VA/NC border and another wave of low pressure developing along
the baroclinic zone, there will likely be another round of light
wintry precipitation late Sun night into Monday. Again, this
system will not have a great deal of moisture to work with so
precipitation amounts will be light, but there is still a
possibility of snow accumulations Monday. The better chances
for precipitation come later Monday into Tuesday. The CAD wedge
remains in place, however warm air aloft moves in as upper
heights build across the east coast. Latest ensemble guidance
suggests the better chances for snow Mon night through Wed will
be across northern VA and perhaps into the MD eastern shore.
However, it seems possible that there will be a zone of freezing
rain/sleet just to the south of the area of snow. At this time
given that this is still days 6 and 7, it is simply too far out
into the forecast period to determine any specifics with regards
to thermal profiles and specific precip type. For now, will
keep all rain across the south, but continue with a rain/snow
mix across the north. With a constant stream of moisture along
this baroclinic zone, there will be moderate amounts of QPF with
the ensemble guidance suggesting a 25% probability of at least
1 inch of QPF Tue into Wed. Bottom line, the area will be in the
battle zone between the cold air to the north and the warm air
to the south so the overall forecast for early next week is of
low confidence for temperature and precip type.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 640 AM EST Thursday...

Widespread IFR CIGs across the entire area this morning. In
addition, another round of light to moderate rainfall is
entering western portions of the area and will continue to
progress east later this morning. VSBYs drop to ~1.5 to 3SM (or
less) at times with any heavier rain. CIGs will slowly improve
early this afternoon across the region as a warm front lifts
north, eventually returning to VFR late this afternoon. Winds
are primarily light and out of the NE this morning, becoming SW
8-12 knots this afternoon. Patchy stratus or fog develops after
06z, resulting in another potential for sub-VFR CIGs/VSBYs.

Outlook: Improved, VFR conditions are expected Friday. A
frontal system will bring additional rain chances and potential
flight restrictions Saturday through Monday.

&&

.MARINE...
As of 305 AM EST Thursday...

Key Messages:

- Gusty southwest winds today, but conditions generally
  remaining sub-SCA.

- Benign marine conditions expected Friday and Saturday.

NE flow continues early this morning as low pressure develops just
off the coast of NE NC. Latest obs indicate winds are generally 10-
15kt with a few gusts around 20kt. Buoy obs show seas around 5ft off
of Virginia Beach and 5-6ft off of NE NC. Expanded the SCA to
include the VB waters, keeping the same end time of 12z. Seas are 3-
4ft N of Cape Charles. Waves are 2-3ft in the lower bay/James and 1-
2ft elsewhere. Low pressure makes its way up the coast later this
morning. Winds will turn to the SW behind it by mid-morning.
Meanwhile, a cold front will approach from the NW this evening and
cross local waters overnight. Ahead of the front today, SW winds
become gusty, but should generally stay sub-SCA thresholds at ~15kt
with gusts up to 20kt. May see some additional 5ft seas out near
20nm, but otherwise seas will be around 4ft. Waves will be 2-3ft.
Winds gradually diminish to ~10kt overnight, turning to the WNW by
Fri morning behind the front. Seas diminish toward 3ft tonight and
waves to 1-2ft.

Northerly winds of 5-10kt expected for most of the waters on Fri,
but 10-15kt expected off the MD Eastern Shore where the pressure
gradient will be a bit tighter from low pressure well N of the area.
Fri night into Saturday will repeat a pattern similar to water is
occuring now with high pressure building in across the N and low
pressure developing near the SE coast. While the onshore winds are
expected to stay sub-SCA at 10-15kt, cannot totally rule out SCAs
for the southern coastal waters for 5ft seas. Going into Sunday, a
stronger cold front may result in SCAs (at least for the bay) for NW
winds of 15-20kt.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 7 AM EST this morning for MDZ021.
NC...None.
VA...Winter Weather Advisory until 7 AM EST this morning for VAZ048-
     062-064-510-511.
     Winter Weather Advisory until 10 AM EST this morning for
     VAZ509.
MARINE...Small Craft Advisory until 10 AM EST this morning for ANZ656-
     658.

&&

SYNOPSIS...AJB
NEAR TERM...AJB
SHORT TERM...AJB/MRD
LONG TERM...AJB/MRD
AVIATION...AJB/AJZ
MARINE...AC
Hazardous weather outlook, Feb 6, 6:57 AM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
657 AM EST Thu Feb 6 2025

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-071200-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
657 AM EST Thu Feb 6 2025

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 95 km away, was scanning. The volume nearest the first event began at 12:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Amelia

When
February 6, 7:30 AM EST
Where
Amelia County, 1.3 mi WNW of Masons Corner
Property damage
$5,000
Reported by
Public
Coordinates
37.440, -77.920

Lightning struck a pine tree, traveling into a nearby house off of Genito Road (westbound) in Amelia County. The lightning caused interior lights to be knocked down, electrical damage, and smoke to form inside of the house. No injuries or fires were reported. The lightning strike is estimated to have occurred between 7 and 8 AM EST on February 6.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237823.